Urology/Loss of libido
I am 52 with almost absent libido. My doctor advised some investigations and he said that all came out normal. However, I do not feel comfortable with my testosterone and prolactin levels. Total testosterone is 4.1 ng/ml (Reference 2.4-8.3), free testosterone is 9.50 (Reference 8.7-40 ng/ml) while prolactin is 7.30 ng/ml (Reference 2.5-17 ng/ml).
I feel that my testosterone is on the lower normal and I have read that lowering prolactin level can boost testosterone level restore libido and improve erections.
Arthur, there are many causes of a decreased libido or sex drive. It varies greatly from person to person and in some men, a low drive is normal for them. One cause is hormonal imbalance (the most common being a deficiency of testosterone or over production of a pituitary hormone called prolactin). Also, if a man ejaculates too frequently, the prostate gland may become inflamed. This may cause him to have difficulty with erections and perhaps to be less “horny”. If this individual avoids sexual arousal and ejaculation for 7-10 days and the problem resolves, the cause was sexual activity that exceeded the tolerance of his prostate gland. Other etiologies include anemia, chronic fatigue syndrome, diabetes, and just about any debilitating illness. Certain medications may also lower the libido. There are a number of men who have decreased libido on a purely emotional basis, such as might occur in anxiety, depression, bipolar disorder, etc. Initially, one should go to their family physician for a routine history and physical examination and appropriate screening blood tests. The latter might include a complete blood count, metabolic chemistry screen, a serum prolactin level and serum free and total testosterone levels. Further consultation with a urologist, endocrinologist and possibly an emotional counselor may be necessary. There really is no reliable specific medication yet available that one can take for this problem but drug research is going on in this area.
That being said, the prolactin level is of importance only if elevated. Prolactin is a hormone produced by the pituitary gland. A deficiency of this is not harmful. However, elevated prolactin levels are often due to a small benign tumor of the pituitary gland called a prolactinoma. Elevated levels of prolactin may well decrease one's libido & testosterone level. A repeat prolactin level should be done and if still above normal, followed by an MRI of the pituitary. If one has a prolactinoma, it can be treated with medication or occasionally surgery on the pituitary. Generally this problem should be evaluated by an endocrinologist. As your prolactin level is normal, it isa non-factor regarding your symptoms.
As your free testosterone is in the low normal range, it would be reasonable for your physician to give you just one test dose of IM testosterone (such as 200-400 mgm of depo-testosterone) to see if it significantly improves your libido. The medication will last 2-6 weeks. If markedly improved, your physician can consider prescribing a testosterone cream, gel or skin patch for continued use. If so, it is important to know that long term use of testosterone has many significant potential side effects. Therefore, these should be discussed with your doctor. If the treatment helps and you understand the potential side effects, ongoing monitoring by your doctor is essential. Good luck.